Alert archive / Utah / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 85, NWS Salt Lake City, UT

September 13, 2001Emery County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Sep 13, 2001, 4:45 PM MDT for Emery County, Utah. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 13, 2001, 4:45 PM MDT (22:45 UTC)
Expired
Sep 13, 2001, 5:30 PM MDT
In force
45 min
Issued by
NWS Salt Lake City, UT
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Emery County, UT

The radar

The Grand Junction radar (KGJX), 188 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 10.8 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2001-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2001-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
2564 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

545 
WUUS55 KSLC 132245
SVRSLC
UTC015-132330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
445 PM MDT THU SEP 13 2001

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN EMERY COUNTY IN UTAH

* UNTIL 530 PM MDT

* AT 445 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER NORTH CENTRAL EMERY COUNTY...OR ABOUT 25
  MILES NORTHWEST OF GREEN RIVER...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
OVER RURAL NORTHEASTERN EMERY COUNTY AT 500 PM MDT

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.

LAT...LON 3944 11054 3911 11059 3911 11013 3942 11004

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 2:45 PM MDT, 2 hours earlier.

Area forecast discussion, Sep 13, 2:45 PM MDT, 2 hours before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
245 PM MDT THU SEP 13 2001

SYNOPSIS...AN UPPER LEVEL SYSTEM WILL MOVE ACROSS SOUTHERN IDAHO
TONIGHT. A DRIER...STABLE AIR MASS WILL BE OVER THE AREA FRIDAY.
MOISTURE MOVING NORTH THROUGH ARIZONA WILL BEGIN TO SPREAD INTO
SOUTHWEST UTAH SATURDAY THEN OVER THE REMAINDER OF SOUTHERN UTAH BY
SUNDAY.

DISCUSSION...UPPER LOW NEAR SOUTHWEST CORNER OF ID WILL CONTINUE
SLOWLY EAST-NORTHEAST TO BE OVER EASTERN MT BY THIS TIME TOMORROW.
GOOD DYNAMICS ONLY BRUSH THE EXTREME NORTHERN PORTION OF THE AREA
TONIGHT BUT IT WILL KEEP THINGS QUITE ACTIVE OVER THE ZONES THAT
TOUCH THE ID BORDER.  FAIRLY STRONG VERTICAL SHEAR IN THAT AREA AND
WHEN COUPLED WITH THE DYNAMICS WILL ALLOW SOME OF THE STORMS TO
APPROACH SEVERE LEVELS.  SUFFICIENT MOISTURE OVER SOUTHEAST
PORTION OF THE AREA TO KEEP SOME ACTIVITY THIS EVENING FROM THE
MOUNTAINS EASTWARD.  BUT IT SHOULD BE STRONGLY DIURNAL AND FADE
QUICKLY THIS EVENING.

BY TOMORROW A MUCH DRIER AND VERY STABLE AIR MASS SHOULD HAVE SPREAD
ACROSS THE STATE.  WILL KEEP A SLIGHT CHANCE IN THE MOUNTAINS NEAR
BEAR LAKE BUT OTHERWISE IT LOOKS LIKE PROBABLY JUST SOME FLAT
CUMULUS IN THE AFTERNOON.  ON SATURDAY MOISTURE WORKING NORTH ALONG
THE LOWER COLORADO RIVER VALLEY WILL SPREAD INTO SOUTHWEST UT IN THE
AFTERNOON.  MODELS ALSO SHOW IMPRESSIVE INSTABILITY CENTERED OVER
SOUTHERN NV SATURDAY EVENING THAT WILL ALSO IMPACT THE SOUTHWEST.
SO WILL BRING A CHANCE OF THUNDERSTORMS BACK INTO THE SOUTHWEST LATE
SATURDAY AND SATURDAY NIGHT.  THAT WILL SPREAD ACROSS THE REST OF
THE SOUTH ON SUNDAY AND THE LATEST MODEL RUNS SUGGEST IT COULD
SPREAD UP TO THE SOUTHERN WASATCH FRONT.  WONT GO QUITE THAT FAR
YET...ONLY TO ABOUT A U24-PUC LINE.

AVN IS CONTINUING THE IDEA THAT SHOWED UP IN LAST NIGHTS MRF OF A
TROF DROPPING INTO NORTHWEST UT MON NIGHT.  THE ETA IS IN GOOD
AGREEMENT ON THE POSITION/INTENSITY OF THIS WAVE AT THE END OF ITS
60HR RUN.  THIS SOLUTION ISNT TERRIBLY FAR FROM WHAT LAST NIGHTS
UKMET SHOWED.  THE 12Z UKMET SEEMS TO MOVE A LITTLE TOWARD THE
DEEPER OF THE MRF/AVN SO WILL ACCEPT THE IDEA FOR NOW.  THAT WOULD
BRING A FAIRLY STRONG COLD FRONT INTO NORTHWEST UT MONDAY EVENING.
MOST OF THE PRECIPITATION WITH THIS SYSTEM WILL PROBABLY STAY OVER
AND WEST OF THE NORTHERN MOUNTAINS BUT SCATTERED SHOWERS ARE
POSSIBLE IN NORTHEAST UT TUESDAY IF THE LOW TRACK THAT WAY.  WONT
GET CARRIED AWAY ON THIS YET AND WONT GO AS COOL AS THE 120HR AVN
WOULD SUGGEST.   BUT WILL STILL HAVE TUESDAY 10-15 DEGREES BELOW
AVERAGE AT SLC TUE.  THE SOUTH WILL STAY DRY BUT MAY COOL A BIT
TUESDAY.  WEDNESDAY/THURSDAY SHOULD BE DRY WITH WESTERLY FLOW AND
SLOW WARMING OF TEMPERATURES.

SLC 4--1 CDC ---2 SANDERS

.SLC...NONE.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 9:13 PM MDTSevere Thunderstorm WarningSLCTooele32 min
Sep 13, 10:33 AM MDTSevere Thunderstorm WarningSLCBox Elder22 min
Sep 13, 2:34 PM MDTSevere Thunderstorm WarningSLCBox Elder46 min
Sep 13, 3:26 PM MDTSevere Thunderstorm WarningSLCKane39 min
Sep 13, 3:32 PM MDTSevere Thunderstorm WarningSLCBox Elder38 min
Sep 13, 4:06 PM MDTSevere Thunderstorm WarningSLCEmery39 min

Nearby

Severe Thunderstorm Warnings in Utah, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.